The first thing that comes to mind when thinking about the nurses’ role in assessing and monitoring patients on immunotherapies is side-effects. Symptoms suggestive of side-effects can be non-specific, or seemingly harmless; but if not identified rapidly, can become life threatening. In many practice settings, nurses are the first point of contact for patients experiencing side-effects at home. Therefore, nurses need to be well informed about drug mode of action and side-effect profile. Likewise they must engage well with patients to encourage prompt reporting of possible side effects and have clear pathways for escalating concerns to other members of the treatment team.
To ensure nurses are able to provide comprehensive and safe care, they must do more than just assess and monitor drug side-effects, they need to understand the patient experience of being on immunotherapies and the impact on their quality of life and on the family. To this end, data will be presented from interviews with 23 patients with stage IV melanoma who had completed or were receiving treatment with immunotherapies, and nine caregivers. Of concern, patients tended to downplay side effects or didn’t attribute symptoms to their treatment. Fatigue was reported consistently as having a profound and negative influence across all domains of quality of life. Caregivers (n=9) were worried and anxious about their ability to correctly identify, report and manage side effects. Many caregivers felt compelled to make decisions regarding management of suspected side effects without sufficient information or knowledge, resulting in feeling a ‘burden of responsibility’.
Many patients are achieving long term response after treatment with immunotherapy. However, treatment side-effects have a significant impact on patient quality of life; with a substantial flow on effect for informal caregivers. Nurses are in a prime position to educate and support patients and family members about side-effect identification and reporting thereby promoting physical and emotional safety.